Saint Paul, MN
A 47-year-old female asked:
Is it still possible to get blood clots (dvt, pe) while on warfarin? have factor v leiden. suffered dvt and pe 18 months ago. inr 2.5 last check.
3 doctor answers • 5 doctors weighed in
General Practice 29 years experience
Warfarin: Yes, but only if the therapeutic inr range is not ideal. At 2.5 you are perfect and the risk for clots diminishes at this level.
5k viewsAnswered >2 years ago
Phlebology 30 years experience
Yes it can occur : It is very unlikely to have a DVT when on warfarin at a therapeutic level inr 2.5 , but it does happen. Usually there are multiple risk factor involved : such as factor v , plus recent DVT , plus some other risk factors, or possibly just being homozygous [ a mutation in both alleles of factor v leiden]. So it is rare but can happen . I hope this helps.
5k viewsReviewed >2 years ago
Internal Medicine 30 years experience
Warfarin failures: Warfarin failure syndromes while in the therapeutic range are uncommon and occur ~1-2% of patients per year. They are less likely due to thrombophilic conditions and more due to highly inflammatory or thrombogenic conditions such as cancer or anti phospholipid syndrome. There are new oral anticoagulants such as rivaroxaban and dabigatran that are FDA approved for VTE and do not require monitoring
4k viewsReviewed >2 years ago
Last updated Oct 23, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.